Oklahoma, 2011

Drought in Oklahoma, April 1 to 20, 2011

April 1 to 20, 2011 · NWS SHV · 1 event in 1 county or zone

The first couple of weeks of April saw little if any rain across McCurtain County in Southeast Oklahoma D2 Severe Drought and D3 Extreme Drought conditions continued across much of the region. beneficial rainfall fell the second half of the month, which helped to ease the drought stricken conditions across McCurtain County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The first couple of weeks of April saw little if any rain across McCurtain County in Southeast Oklahoma D2 Severe Drought and D3 Extreme Drought conditions continued across much of the region. However...beneficial rainfall fell the second half of the month, which helped to ease the drought stricken conditions across McCurtain County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 8:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 31, 8:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT THU MAR 31 2011

.DISCUSSION...
MIX OF CLOUDS AND STARS WITH LIGHT AND VARIABLE WINDS AND READINGS
RANGING IN THE 50S FOR MOST WITH SOME LOW 60S OVER OUR WEST. THE
18Z GFS GUIDANCE IS STILL RIGHT WITH 12Z FROM THIS MORNING AND THE
GOING FORECAST FOR THAT MATTER. HAVE MADE UPDATE TO CURRENT
CONDITIONS OF SKY...TEMPERATURE AND DEW POINTS WHICH HAVE BEEN
BLENDED WITH THE OVERNIGHT TREND...BUT NO REASON TO CHANGE ANY
FORECAST LOW NUMBERS. NO OTHER CHANGES TO PREVIOUSLY ISSUED
PACKAGE AT THIS TIME. A QUIET NIGHT UNDER BRISK NORTHWEST FLOW. /24/

&&

.AVIATION...
VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED THROUGH THE EARLY
MORNING HOURS. NORTHWEST FLOW ALOFT WILL CONTINUE TO STREAM PACIFIC
MOISTURE INTO THE AREA LEADING TO MID AND HIGH LEVEL CLOUDS. SOME
MVFR CIGS MAY DEVELOP DURING THE 09-11Z TIME FRAME FRIDAY MORNING.
THERE IS SOME CONCERN ABOUT FOG DEVELOPMENT...ESPECIALLY IN AREAS
THAT HAVE RECEIVED RECENT RAINFALL. HOWEVER...THE LOW CLOUDS SHOULD
BE ENOUGH TO PREVENT ANY FOG FROM FORMING. VFR CONDITIONS AND SWRLY
WINDS ARE EXPECTED BY 15Z FRIDAY MORNING.  /09/

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT THU MAR 31 2011/

DISCUSSION...
REGIONAL MOSAIC RADAR IMAGERY CONTINUES TO INDICATE A LARGE AREA
OF -SHRA OVER MUCH OF AR THIS AFTERNOON...ALONG THE BASE OF THE
LONGWAVE TROUGH TRAVERSING E ACROSS THE MS VALLEY. HOWEVER...THE
LATEST RADAR AND SATELLITE LOOPS INDICATE DRIER AIR BEGINNING TO
ENTRAIN BENEATH THE TROUGH ACROSS SE OK/NE TX/SW AR...WITH THE MID
LEVEL RETURNS OVER SW AR/EXTREME NE SECTIONS OF NCNTRL LA LIKELY
NOT REACHING THE GROUND. THIS TREND SHOULD CONTINUE THROUGH EARLY
EVENING...BEFORE THE TROUGH DEPARTS THE AREA TO THE E. THUS...HAVE
REMOVED POPS THIS EVENING FOR THESE AREAS.

A VERY PRONOUNCED WARMING TREND WILL BE UNDERWAY FRIDAY GIVEN THE
RETURN SRLY WINDS...AND INCREASING THICKNESSES ON THE BACKSIDE OF
THE TROUGH. IN FACT...THE SHORT TERM PROGS ARE DEVELOPING A WEAK
SFC TROUGH DEVELOPING DURING THE AFTERNOON ACROSS NE TX INTO
EXTREME NW LA...WITH ENOUGH CONVERGENCE AHEAD OF A WEAK MID LEVEL
SHORTWAVE EMBEDDED IN THE NW FLOW ALOFT TO TRIGGER AT LEAST
ISOLATED CONVECTION. THE MODELS ARE IN SOME DISAGREEMENT THOUGH AS
TO WHERE THE BNDRY WILL LIE...AND THUS WHERE THE CONVECTION MAY
DEVELOP. ELEVATED INSTABILITY WILL BE AMPLE...AS 700-500MB LAPSE
RATES NEAR 7.5 C/KM...WITH ACCOMPANYING BULK SHEAR OF 50-55KTS
PRESENT NEAR THE SFC TROUGH. GIVEN THIS...CAN/T RULE OUT A FEW
ISOLATED STORMS PRODUCING SMALL HAIL...BUT THIS THREAT SHOULD
REMAIN MINIMAL AS CONVERGENCE WEAKENS DURING THE EVENING...AS THE
WEAK SHORTWAVE ENERGY BECOMES REMOVED FROM THE AREA OF BETTER
FORCING BY MID/LATE EVENING. WILL CONTINUE TO CARRY MENTION OF
ISOLATED POPS FOR ALL BUT THE FAR NRN ZONES FROM FRIDAY
AFTERNOON/EVENING...BEFORE THE BNDRY BEGINS TO LIFT BACK N
SATURDAY AS RICHER GULF MOISTURE SPREADS NWD ACROSS MUCH OF THE
AREA.

OUR FOCUS WILL THEN TURN TO THE W...AS THE NEXT UPPER LEVEL TROUGH
BEGINS TO DEEPEN ACROSS THE 4-CORNERS REGION...AND TRANSLATES E
ACROSS THE SRN PLAINS. STILL SOME CONSIDERABLE DISCREPANCIES IN
THE MEDIUM RANGE PROGS WITH HOW AMPLIFIED THIS TROUGH WILL BECOME AND
THUS...THE TIMING OF THIS SYSTEM. THE 12Z RUN OF THE GFS HAS
SLOWED DOWN CONSIDERABLY FROM ITS 06Z PREDECESSOR...TRYING TO
CLOSE THE LOW OFF OVER THE 4-CORNERS REGION SUNDAY NIGHT...BEFORE
GRADUALLY SPREADING IT EWD ACROSS THE PLAINS MONDAY/MONDAY NIGHT.
MEANWHILE...THE 12Z RUN OF THE ECMWF REMAINS MORE OPEN/POSITIVE
TILTED AS IT TRANSLATES THE TROUGH ACROSS THE PLAINS MONDAY
AFTERNOON. WILL TAKE A BLEND OF THE SOLUTIONS FOR THE
FORECAST...WITH THE POTENTIAL FOR SCT CONVECTION TO DEVELOP MAINLY
MONDAY AFTERNOON ACROSS THE REGION...BEFORE SPREADING EWD AND
BECOMING MORE WIDESPREAD MONDAY NIGHT...ESPECIALLY ACROSS N
LA/SCNTRL AR. VERY STRONG DEEP LYR SHEAR AND LOW LEVEL
INSTABILITIES WILL EXIST AHEAD OF THE TROUGH ACROSS MUCH OF THE
GULF COAST/LOWER MS VALLEY REGION...AND ONCE THE CAP IS
BROKEN...CONVECTION WILL LIKELY BECOME SVR ESPECIALLY AS STRONG
FORCING ARRIVES FROM THE W. THUS...A LIKELIHOOD FOR A SVR WEATHER
OUTBREAK APPEARS TO BE UNFOLDING...WITH THE POTENTIAL FOR DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE.
BENEFICIAL RAIN WILL ALSO ACCOMPANY THIS SYSTEM...ESPECIALLY OVER
N LA/SRN AR...ALTHOUGH THIS WILL BE DETERMINED BY THE SPEED OF THE
AFOREMENTIONED TROUGH...AND ANY RESULTING TRAINING THAT MAY OCCUR
WITH THE STORMS. WILL KEEP HIGH CHANCE POPS GOING AREAWIDE MONDAY
GIVEN THE TIMING ISSUES...BUT ENOUGH CONFIDENCE WARRANTS LIKELY
POPS FOR THE ERN ZONES MONDAY NIGHT AS DEEPER MOISTURE/LARGE SCALE
FORCING INCREASES FROM THE W.

STILL CAN/T RULE OUT SOME ISOLATED SHRA BEHIND THE ASSOCIATED COLD
FRONT...ALONG THE UPPER LEVEL TROUGH ITSELF /PER THE GFS/...AND
HAVE RETAINED MENTION OF SLIGHT CHANCE POPS FOR THE NRN AND ERN
ZONES TUESDAY. MUCH COOLER TEMPS WILL FOLLOW THE FROPA...WITH
PERHAPS THIS BEING THE LAST SIGNIFICANT COOLDOWN FOR SOME TIME AS
THE UPPER LEVEL PATTERN BEGINS TO CHANGE...WHEN THE FLOW BECOMES
MORE ZONAL BY LATE NEXT WEEK...AND PERHAPS SOME DEEP UPPER LEVEL
TROUGHING COMMENCES ALONG THE W COAST BY NEXT WEEKEND.

PRELIMS TO FOLLOW BELOW...

15

AVIATION...
VFR FLIGHT CONDITIONS PREVAILING AREAWIDE AFTER SEEING SOME MVFR CIGS
MOVE THROUGH THE REGION WITH A WEAK DISTURBANCE NORTH OF THE
REGION.  SOME SHOWERS HAVE DEVELOPED IN CENTRAL ARKANSAS NEAR LITTLE
ROCK BUT DONT EXPECT ANY OF THOSE TO WORK INTO THE FOUR STATE
REGION. WINDS HAVE GENERALLY BEEN LIGHT WITH A SLIGHT WESTERLY COMPONENT
ESPECIALLY ACROSS EAST TEXAS.  WINDS SHOULD GO LIGHT AND VARIABLE
AFTER SUNSET AND THE ATMOSPHERE DECOUPLES.  SOME CLOUDS ARE FORECAST
TO MOVE BACK INTO THE REGION OVERNIGHT..BUT MAINLY MID AND HIGHER
LEVEL.  A FEW SITES MAY SEE SOME LOW MVFR CIGS DEVELOP TOWARD SUNRISE. /04/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  82  55  82  61 /   0  20  20  10  10
MLU  46  79  52  79  58 /  10  10  20  10  10
DEQ  40  79  44  79  59 /   0  10  10  10  10
TXK  45  81  50  79  60 /   0  20  20  10  10
ELD  41  79  48  78  57 /  10  10  10  10  10
TYR  50  83  55  82  63 /   0  20  20  10   0
GGG  49  82  54  82  63 /   0  20  20  10   0
LFK  51  84  57  83  63 /   0  10  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/09
Hazardous weather outlook, Mar 31, 11:29 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CDT THU MAR 31 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1229 PM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER PORTIONS OF THE FOUR STATE REGION FRIDAY AFTERNOON
AND EVENING...AHEAD OF THE NEXT UPPER LEVEL DISTURBANCE THAT WILL
DROP SOUTHEAST THROUGH THE AREA. WHILE THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...A MUCH STRONGER UPPER LEVEL STORM
SYSTEM WILL MOVE THROUGH THE SOUTHERN ROCKIES LATE THIS
WEEKEND...AND INTO THE SOUTHERN PLAINS MONDAY. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
OKLAHOMA AND TEXAS LATE SUNDAY NIGHT...AND SPREAD EAST NORTHEAST
ACROSS MUCH OF THE FOUR STATE REGION MONDAY. STRONG DYNAMICS AND
INSTABILITY WILL BE IN PLACE AS THESE STORMS DEVELOP...WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND NIGHT. ALL
INTERESTED PARTIES SHOULD KEEP ABREAST TO THE LATEST FORECASTS AND
STATEMENTS FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS
POTENTIAL SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, McCurtain

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
McCurtain forecast zone
Reported by
Emergency Manager
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294620.